North Dakota, 2017

Damaging Wind in North Dakota, July 2, 2017

July 2, 2017 · NWS BIS · 1 event in 1 county or zone

Thunderstorms developed over western North Dakota and western Montana in the late afternoon and early evening in an area of modest instability and marginal shear. One storm became severe as it entered Golden Valley County from Montana, and produced 60 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over western North Dakota and western Montana in the late afternoon and early evening in an area of modest instability and marginal shear. One storm became severe as it entered Golden Valley County from Montana, and produced 60 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 12:56 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 2, 12:56 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
256 PM CDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)

Issued at 256 PM CDT Sun Jul 2 2017

Forecast highlights in the short term period will be strong to
marginally severe thunderstorm chances this afternoon/evening
west, followed by the beginning of a warmup Monday.

Currently, S/WV mid level ridge over the western Dakotas with an
embedded S/WV trough right on its heals over central MT/WY.
Surface high pressure ridge over the Red River Valley with a sfc
trough across the high plains of eastern MT. Convection has
initiated near the sfc trough and embedded wave over eastern MT
the last hour. CAM bring convection to the western ND border by
around 22Z, with organized activity possible through 03-04Z west
along an instability axis. CAMs favor southwest ND the most.
Thereafter the boundary layer should cool enough to support only
showers and/or a low end thunderstorm threat. CAMs dissipate any
linger showers by the time they reach the Highway 83 corridor.

For Monday, warming trend into the region under a quasi-zonal flow
but more so west near better boundary layer WAA where I expect low
to possibly mid 90s for highs. Will maintain thunderstorm chances
across the area Mon aft/eve as another embedded wave moves east
into the Dakotas along with a corridor of instability over west
and central North Dakota east of the thermal ridge stretched
across eastern MT.

.LONG TERM...(Monday night through Sunday)

Issued at 256 PM CDT Sun Jul 2 2017

Very warm temperatures and mainly dry conditions continue to
highlight the extended forecast. Strong upper level ridge
building across the Intermountain West and Northern Plains next
week, and likely beyond. Extended GFS/EC really crank up the heat
July 10-12.

Models did back off a bit on the warmth of 900/925mb temps,
especially north and east on Wednesday. We opted not to change the
inherited forecast too much at this time, as still expect near
record breaking highs of 95-105 west and south central Tue-Thu
where boundary layer temperatures look as they have over the past
few model cycles. Will thus continue with the warmer edge of the
guidance suite to avoid the flip flop and due to the dry
soil/vegetation conditions. At this time, the warmest period
appears to be Independence Day through Thursday. Thermal ridge
will extend southwest to northeast across the CWA Tuesday, then
retreating a bit to more over the south and west Wed & Thu as an
area of high pressure and cooler air encompass the northeast
quarter of the state. Boundary layer temperatures of 30-38C still
would suggest highs in the lower 100s possible. The lowest RH
still favored across the southwest where values below 20 percent
are possible most days, so will be monitoring model derived winds
closely for fire weather headline potential.

Some convection possible Tuesday along a sfc trough axis but very
uncertain with lack of a kicker aloft and models not agreeing
much for instability. They do agree on wind shear, that there will
not be much available. Strong capping also likely to be present
with the thermal ridge draped across much of west/central ND.

Regarding convection after Tuesday, while ridge riding low
predictability impulses are likely through the period, capping and
moisture levels in light of curing vegetation place large
uncertainty regarding any thunderstorm potential. The severe
threat is certainly not zero, but, also likely to be very low
coverage and too uncertain at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 1248 PM CDT Sun Jul 2 2017

VFR conditions are forecast across western and central North
Dakota for the 18 UTC TAF cycle outside of thunderstorms.
Scattered thunderstorms, possibly strong to severe, are expected
across western North Dakota late this afternoon and into the
evening. KISN and KDIK will see the best chance. Storms are
expected to weaken as they move east into central North Dakota
tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jul 2, 12:59 PM MST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
259 PM CDT Sun Jul 2 2017

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-032000-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
259 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across western North Dakota
later this afternoon and into the evening. A few storms could be
strong to severe with quarter size hail and damaging wind gusts to
65 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A stretch of very warm weather is forecast across western and
central North Dakota Monday through at least Friday. Widespread
highs in the 90s are forecast. Some highs in the lower 100s are
possible Tuesday through Thursday, especially across the west and
south central.

Isolated thunderstorms are possible across south central North
Dakota on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017>020-031>034-040>045-032000-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
259 PM CDT Sun Jul 2 2017 /159 PM MDT Sun Jul 2 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across central North Dakota
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A stretch of very warm weather is forecast across western and
central North Dakota Monday through at least Friday. Widespread
highs in the 90s are forecast. Some highs in the lower 100s are
possible Tuesday through Thursday, especially across the west and
south central.

Isolated thunderstorms are possible across south central North
Dakota on Monday. There is a chance for thunderstorms, possibly
strong to severe, central on Independence Day Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 2, 3:49 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
449 PM MDT SUN JUL 2 2017

NDZ017-031-022315-
McKenzie ND-Golden Valley ND-
449 PM MDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Skaar, or 23 miles south of Sidney, moving east at 15
mph.

Penny size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Skaar and Trotters.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4744 10405 4750 10404 4753 10388 4726 10383
      4727 10404
TIME...MOT...LOC 2248Z 263DEG 13KT 4737 10416

EDWARDS/HEINERT
Special weather statement, Jul 2, 4:04 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
504 PM MDT SUN JUL 2 2017

NDZ031-022330-
Golden Valley ND-
504 PM MDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GOLDEN VALLEY
COUNTY UNTIL 530 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Beach, moving east at 20 mph.

Half inch hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Beach and Sentinel Butte.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4702 10405 4708 10383 4676 10377 4677 10404
TIME...MOT...LOC 2304Z 262DEG 18KT 4687 10415

EDWARDS/HEINERT
Special weather statement, Jul 2, 4:15 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
515 PM MDT SUN JUL 2 2017

NDZ017-031-022345-
McKenzie ND-Golden Valley ND-
515 PM MDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Skaar, or 25 miles north of Wibaux, moving east at 15 mph.

Wind gusts to 55 mph will be possible with this storm.

Locations impacted include...
Trotters.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4725 10404 4747 10404 4748 10367 4716 10377
      4723 10405
TIME...MOT...LOC 2315Z 281DEG 13KT 4734 10402

EDWARDS/HEINERT

The radar

The Glasgow radar (KGGW), 244 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Golden Valley

When
July 2, 4:34 PM MST to 4:44 PM MST
Where
Golden Valley County, 1.17 mi NE of Beach
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.930, -103.980

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709088.